Maryland, 2014Damaging Winds in Maryland, July 8, 2014
July 8, 2014 · NWS PBZ · 4 events in 1 county or zone
A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $90,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level disturbance ahead of a cold front produced scattered severe thunderstorms across western Pennsylvania, northern West Virginia, and Garrett county Maryland on the afternoon of July 8th. Two brief EF-1 tornadoes also occurred, one in Mercer county Pennsylvania, and another near the borders of Marion and Monongalia counties in West Virginia. A strong micro-burst also occurred in Mercer county Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 8, 12:31 PM EST, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 8, 12:31 PM EST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
131 PM EDT TUE JUL 8 2014
.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY A COLD FRONT PASSAGE
TODAY AND THIS EVENING. A SECONDARY FRONT WILL PUSH THROUGH
WEDNESDAY BEFORE HIGH PRESSURE BUILDS OVERHEAD FOR THE REMAINDER
OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
CONVECTION CONTINUES TO DEVELOP ALONG THE SOUTHERN FLANK OF THE
MCS FROM THIS MORNING AS WAS PROGGED FROM THE HRRR. WHILE CLOUD
COVER HAS TEMPERED INSTABILITY A BIT...CAPE CONTINUES TO INCREASE
OVER WESTERN PA. THIS AND THE INCREASED SHEAR FROM THE
STRENGTHENING LOW-MID LEVEL JET SHOULD HELP TO SUPPORT STRONG-
SEVERE THUNDERSTORMS THROUGH THE AFTERNOON. WIND SHEAR IS
UNIDIRECTIONAL...INDICATIVE OF A SEVERE WIND THREAT AND BOWING
SEGMENTS ALONG THE DEVELOPING SQUALL LINE. THIS THREAT SHOULD
CONTINUE TO INCREASE AS THE LINE SHIFTS EASTWARD. A SEVERE
THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE AREA WITH AN
ENHANCED WIND THREAT OUTLINED BY SPC OVER NW PA. WHILE WIND WILL
REMAIN THE PRIMARY THREAT AN ISOLATED TORNADO COULD NOT BE RULED
OUT ALONG THE LINE THIS AFTERNOON. PWAT VALUES WILL ALSO BE IN
THE 1.50-1.75 RANGE THROUGH THIS EVENING...SO HEAVY DOWNPOURS AND
SOME LOCALIZED FLOODING COULD BE POSSIBLE.
ALL OF THE MODEL GUIDANCE SUGGESTS THAT A SECOND LINE OF SHOWERS
AND THUNDERSTORMS WILL BE POSSIBLE LATER THIS EVENING WITH ANOTHER
WEAK SHORTWAVE PASSAGE. CONSIDERING ITS LATER TIMING...DO NOT
EXPECT THERE TO BE AS MUCH OF A THREAT FOR SEVERE WITH IT...BUT
WILL KEEP LIKELY POPS THROUGH THE FIRST HALF OF TONIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
INSTABILITY WITH COLDER AIR ALOFT
WITH TROUGHING OVER THE REGION WILL CONTINUE THE CHANCE OF SHOWERS
AND THUNDERSTORMS THROUGH THE DAY ON WEDNESDAY BEFORE HIGH
PRESSURE BEGINS TO REGAIN CONTROL WEDNESDAY NIGHT.
SFC HIGH PRESSURE BUILDS IN OVER THE SRN GREAT LAKES WEDS NIGHT
INTO THURS WITH DRYING EXPECTED. DAYTIME HIGHS SHOULD TOP OUT
NEAR AVERAGE FOR THIS TIME OF YEAR...WHILE NIGHTTIME LOWS THURS
AND FRI COULD BE A FEW DEGREES COOLER THAN AVERAGE AS MOSTLY CLEAR
SKIES AND CALM WINDS WILL ALLOW ENHANCED RADIATIONAL COOLING.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
SFC HIGH GETS SQUEEZED OUT OF THE AREA SAT AS A WEAK AND
RELATIVELY DRY FRONT SAGS SOUTHWARD THROUGH THE GREAT LAKES AND
APPROACHES FOR SUN. MODELS HAVING A DIFFICULT TIME CONVERGING ON A
SINGLE SOLN NEXT WEEKEND...BUT THEY DO DEPICT THE FRONT
REINFORCING THE BROAD UPPER TROF OVER THE ERN CONUS. COOLER AIR
SHOULD BEGIN TO SEEP IN FROM THE NORTHWEST UNDER THIS
REGIME...WITH MULTIPLE DISTURBANCES PASSING THROUGH THE TROF.
TRENDED TEMPS A BIT LOWER HEADING INTO NEXT WEEKEND...AND
CONTINUED WITH LESS DETERMINISTIC POPS...ORIENTING HIGHER CHC POPS
ALONG THE FRONT.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
REDEVELOPMENT OF A BKN LN OF TSTMS IS EXPECTED THROUGH THE AFTN
AS A CDFNT ADVNS ACRS THE RGN...WITH A PD OF AT LEAST MVFR RSTRNS
AND GUSTY WNDS. EXP A LT AFTN/EVE FROPA WITH GENL VFR CONDS TO
FOLLOW.
.OUTLOOK.../WEDNESDAY THROUGH SATURDAY/...
RSTRNS ARE PSBL IN SCT TSTMS WED WITH A CROSSING DISTURBANCE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 8, 2:54 PM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT TUE JUL 8 2014
OHZ039-040-048>050-057>059-068-069-WVZ002>004-012-092000-
TUSCARAWAS-CARROLL-COSHOCTON-HARRISON-JEFFERSON OH-MUSKINGUM-
GUERNSEY-BELMONT-NOBLE-MONROE-BROOKE-OHIO-MARSHALL-WETZEL-
354 PM EDT TUE JUL 8 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ041-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001-
021>023-041-092000-
GARRETT-COLUMBIANA-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-
WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-
MARION-MONONGALIA-PRESTON-TUCKER-
354 PM EDT TUE JUL 8 2014
...SEVERE THUNDERSTORM WATCH 403 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 8, 2:32 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
332 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG HOAGLAND 41.20N 80.28W
07/08/2014 MERCER PA 911 CALL CENTER
TREES DOWN ON HOUSE
&&
EVENT NUMBER PBZ1401679Local storm report, Jul 8, 2:40 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
340 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM TSTM WND DMG 1 NNE NEW KENSINGTON 40.58N 79.74W
07/08/2014 WESTMORELAND PA 911 CALL CENTER
TREE DOWN ON HOUSE
&&
EVENT NUMBER PBZ1401680Local storm report, Jul 8, 2:51 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG ELDERTON 40.69N 79.34W
07/08/2014 ARMSTRONG PA 911 CALL CENTER
TREE DOWN ON RT 422
&&
EVENT NUMBER PBZ1401681Local storm report, Jul 8, 3:02 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG 2 S SARVER 40.70N 79.73W
07/08/2014 BUTLER PA NWS EMPLOYEE
SMALL TREE DOWN
&&
EVENT NUMBER PBZ1401682
XXLocal storm report, Jul 8, 3:04 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG FAIRMONT 39.48N 80.15W
07/08/2014 MARION WV 911 CALL CENTER
TREES DOWN ON HUSKY HIGHWAY AND LOCUST AVENUE
0336 PM TSTM WND DMG FARMINGTON 39.51N 80.25W
07/08/2014 MARION WV 911 CALL CENTER
TREES DOWN ON HELENS RUN RD
0342 PM TSTM WND DMG 1 SSW ROHR 39.58N 79.82W
07/08/2014 PRESTON WV 911 CALL CENTER
TREES DOWN
0345 PM TSTM WND DMG RIVESVILLE 39.53N 80.12W
07/08/2014 MARION WV 911 CALL CENTER
TREES DOWN ON WILLIAM SMITH RD AND MORGAN RIDGE RD
&&
EVENT NUMBER PBZ1401683
EVENT NUMBER PBZ1401684
EVENT NUMBER PBZ1401685
EVENT NUMBER PBZ1401686Local storm report, Jul 8, 3:05 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
405 PM EDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL SAGAMORE 40.78N 79.22W
07/08/2014 E1.75 INCH ARMSTRONG PA TRAINED SPOTTER
&&
EVENT NUMBER PBZ1401687
98Thunderstorm Wind, Garrett
- When
- July 8, 3:11 PM EST
- Where
- Garrett County, 1.27 mi ESE of Friendsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 39.660, -79.400
Emergency management reported large trees down.
Thunderstorm Wind, Garrett
- When
- July 8, 3:13 PM EST
- Where
- Garrett County, 0.4 mi ESE of Sang Run
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.567, -79.423
Emergency management reported Sang Run Road closed due to a large fallen tree.
Thunderstorm Wind, Garrett
- When
- July 8, 3:23 PM EST
- Where
- Garrett County, 1.75 mi NE of Thayerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 39.520, -79.310
Emergency management reported large trees and utility poles down.
Thunderstorm Wind, Garrett
- When
- July 8, 3:41 PM EST
- Where
- Garrett County, 0.69 mi S of Finzel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 39.710, -78.950
Emergency management reported numerous trees and utility poles down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in New York, July 8 to 9, 20144 deaths · $1.1 million · EF2 · 29 events
- Damaging Winds in Maryland, July 8, 20141 death · 8 injured · $16,000 · 55 kt wind · 16 events
- Tornado and Damaging Winds in Pennsylvania, July 8, 2014$57,000 · EF2 · 35 events
- Tornado and Hail in West Virginia, July 8, 20141 injured · $944,000 · EF1 · 35 events
- Damaging Winds in New York, July 8, 2014$818,000 · 57 kt wind · 60 events
- Tornadoes and Damaging Winds in West Virginia, July 8, 20142 injured · $355,000 · EF1 · 24 events
- Tornado and Hail in Pennsylvania, July 8, 2014$212,000 · EF1 · 42 events
- Tornadoes and Damaging Winds in Pennsylvania, July 8, 2014$415,000 · EF1 · 17 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 8, 20142 injured · $177,000 · 61 kt wind · 31 events
- Hail and Damaging Winds in Vermont, July 8, 2014$704,000 · 60 kt wind · 16 events
- Tornadoes and Damaging Winds in Ohio, July 8, 2014$329,000 · EF1 · 7 events
- Flash Flooding and Hail in Arkansas, July 8 to 9, 2014$605,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533605, 533606, 533607, 533608.